Texas, 2018Flash Flood in Texas, August 22, 2018
August 22, 2018 · NWS AMA · 1 event in 1 county or zone
Weak steering wind flow, high instability and low to moderate wind shear allowed a cluster of thunderstorms to develop across the northeastern TX Panhandle. With very weak flow, thunderstorms were very slow to move and caused flash flooding across portions of the aforementioned region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak steering wind flow, high instability and low to moderate wind shear allowed a cluster of thunderstorms to develop across the northeastern TX Panhandle. With very weak flow, thunderstorms were very slow to move and caused flash flooding across portions of the aforementioned region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 22, 7:18 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 7:18 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
818 PM CDT Wed Aug 22 2018
.UPDATE...Thunderstorm activity is currently over the central
Texas Panhandle, with a storm or two entering the eastern portions
of the Oklahoma Panhandle. So far, thunderstorm activity over
Colorado and New Mexico has either not materialized or struggled
to maintain itself over the last few hours. Have updated grids to
reduce PoP chances in the western half of the combined Panhandles,
and refocused higher chances along and east of the regions with
ongoing activity. It is expected that these thunderstorms will
dissipate shortly after sunset. Later tonight a shortwave trof
passing to the north of the region could potentially cause more
convection, but the latest hi-res models have been on the
downtrend with this activity timed for early Thursday morning.
Will retain low end PoP chances to account for this potential.
Bieda/Hoffeditz
&&
.AVIATION...00Z TAFs...Previous Discussion...
VFR conditions for the 00Z TAF period barring any isolated
thunderstorms. Currently isolated showers and thunderstorms are
across the combined Panhandles. Confidence is low as to whether
KDHT and KAMA will be impacted and there for TAFs only reflect
VCTS. KGUY may see some storms come in from southeast Colorado and
has a tempo group. Model guidance is currently suggesting all
storm activity will be over by 06Z. Winds will be mainly out of
the south at 10-15kts and CIGS and VIS will be VFR unless an
isolated storm potentially brings conditions down to MVFR
temporarily.
Hoffeditz
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 91 67 95 70 95 / 20 40 5 20 5
Beaver OK 80 66 97 69 96 / 50 60 10 30 5
Boise City OK 84 64 89 64 92 / 40 40 10 20 10
Borger TX 93 71 100 72 98 / 50 80 10 30 5
Boys Ranch TX 93 68 97 69 97 / 30 20 10 30 5
Canyon TX 92 67 94 69 96 / 20 20 5 20 5
Clarendon TX 90 68 96 72 98 / 20 30 5 10 5
Dalhart TX 89 65 92 64 93 / 30 40 10 30 5
Guymon OK 85 66 96 66 95 / 40 60 10 30 5
Hereford TX 91 66 93 68 95 / 10 20 5 10 5
Lipscomb TX 88 70 98 72 98 / 50 70 10 40 5
Pampa TX 89 69 96 71 96 / 60 80 10 30 5
Shamrock TX 90 69 96 73 99 / 10 20 5 20 5
Wellington TX 91 70 97 73 101 / 10 20 5 10 5
&&
.PREV DISCUSSION... /Issued 447 PM CDT Wed Aug 22 2018/
DISCUSSION...
Noteworthy items continue to be evening convection and trend towards
above normal temperatures to end the month. There were also signs of
the month ending dry, and while this is still a possibility there
are signs of precipitation now. Determining how much faith we can
put in these precipitation chances in the long term will be a
challenge going forward as analog signs are still favoring below
normal conditions for precipitation.
Pattern aloft still shows high pressure centered over Texas. There
is also a cutoff low coming out of the Pacific Northwest into the
Great Basin/Northern Rockies region. This low will essentially track
east across northern portions of the CONUS the next several days. In
response, there will be small ripples of energy riding south of the
low scrapping over portions of the Panhandles. For tonight
specifically, there will be ample CAPE around, albeit less than
yesterday, but still in the 1000-2000 J/kg range. This combined with
0-6km shear around 20-35 knots could produce some strong updrafts,
but these will likely be on initial storms only. As a result, hail
threat will most likely be initial convection, and thereafter the
main threat will be strong wind speeds. Hail up to quarters may be
possible with strong wind speeds around 60 mph. Another threat
will be heavy rainfall given the high precipitable water values
well into the 90th percentile and the expected slow moving nature
of the thunderstorms tonight. Tornado threat does not appear
likely. Initially storms will struggle given the cap in place, but
this will likely break after 6 pm. A few isolated echos can be
seen on radar at 4pm, but have not taken off quite yet. Nearing 5
pm and these storms have grown in coverage but still remain under
severe criteria.
For Thursday we will have much less CAPE to work with, but shear
isn't too bad around 20-35 knots mainly across northern portions of
the outlook area. Surface low/trough will be noted around
southeastern Colorado to western Kansas tomorrow. The trough will
push east through the day and ahead of the trough axis wind speeds
will be breezy from the southwest around 15 to 25 mph in the
afternoon. Dry southwest air mass ahead of the trough will limit
precipitation chances until the evening hours when the axis pushes
through the Panhandles. Severe weather does not look likely, but a
few strong storms may be possible. Rain chances are best after 7pm
behind the trough axis.
By Friday high pressure aloft begins to shift eastward. Chance for
rainfall continues into Friday night but these chances will be small
around 20 percent at this time. High pressure continues to shift
east/northeast towards central parts of the east coast. This will
put us under southwesterly flow aloft which should help usher in
dry warm air. This will help keep our highs in the mid to upper
90s through the end of the week and into next week. Precipitation
chances will likely be less favored during this time too unless we
can tap into some moisture, but chances are we will be more
likely in a dry situation. Have precipitation chances Monday night
and Tuesday night but confidence is low for these chances.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
36/98/23
Hazardous weather outlook, Aug 22, 3:09 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 PM CDT Wed Aug 22 2018
OKZ001>003-TXZ001>020-317-230915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 PM CDT Wed Aug 22 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Strong to severe storms expected tonight across mainly northern
portions of the outlook area. Wind and hail will be the primary
threats with these storms. Heavy rainfall may cause localized
flooding issues as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances continue Thursday night and then again
Friday night for portions of the combined Panhandles. Thunderstorm
chances return Monday night and Tuesday night. Some storms may be
strong to severe with hail and wind as the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Guerrero
In the hours before
Special weather statement, Aug 22, 7:35 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
835 PM CDT WED AUG 22 2018
TXZ003-004-230200-
Ochiltree TX-Hansford TX-
835 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HANSFORD AND
NORTHERN OCHILTREE COUNTIES UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farnsworth, or 12 miles west of Perryton, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Perryton, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3634 10066 3617 10101 3634 10118 3650 10103
3650 10085
TIME...MOT...LOC 0135Z 230DEG 15KT 3634 10103
RuttSpecial weather statement, Aug 22, 7:52 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT WED AUG 22 2018
TXZ004-009-230215-
Ochiltree TX-Roberts TX-
852 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 915 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Waka, or 17 miles southeast of Spearman, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Roberts and southwestern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3600 10090 3609 10102 3626 10089 3606 10066
TIME...MOT...LOC 0152Z 232DEG 13KT 3608 10092
Rutt
Special weather statement, Aug 22, 8:05 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
905 PM CDT WED AUG 22 2018
TXZ004-230230-
Ochiltree TX-
905 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE COUNTY
UNTIL 930 PM CDT...
At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Perryton, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Perryton and Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3625 10096 3643 10096 3650 10055 3612 10055
TIME...MOT...LOC 0205Z 270DEG 18KT 3633 10083
Rutt
Local storm report, Aug 22, 8:17 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
917 PM CDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD FARNSWORTH 36.32N 100.97W
08/22/2018 OCHILTREE TX TRAINED SPOTTER
WATER IS FLOWING HEAVILY OVER PRIVATE DRIVEWAY WITH
APPROXIMATELY 400 FEET COVERED.
&&
EVENT NUMBER AMA1800459
BIEDASpecial weather statement, Aug 22, 8:39 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
939 PM CDT WED AUG 22 2018
TXZ004-009-230315-
Ochiltree TX-Roberts TX-
939 PM CDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Spearman, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3607 10079 3598 10099 3604 10109 3609 10109
3621 10104
TIME...MOT...LOC 0239Z 218DEG 14KT 3605 10103
RuttLocal storm report, Aug 22, 8:51 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM FLOOD PERRYTON 36.39N 100.80W
08/22/2018 OCHILTREE TX BROADCAST MEDIA
ABC AFFILIATE SENT PHOTOS OF LOCALIZED FLOODING AROUND
WRIGHT ELEMENTARY SCHOOL.
&&
EVENT NUMBER AMA1800460
BIEDAFlash Flood, Ochiltree
- When
- August 22, 9:42 PM CST
- Where
- Ochiltree County, 2.42 mi NW of Perryton to 3.24 mi NNE of Perryton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.425, -100.830
Cars flooded out due to running water over roadways in N Perryton. Three-quarters of a mile of us highway 83 covered with flowing water, and water making contact with Wright elementary school.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Damaging Wind in New Mexico, August 22, 2018$100,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Flash Flooding in Arizona, August 22, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780342.